Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 1, NWS El Paso, TX

February 25, 20204 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Feb 25, 2020, 1:55 AM MST for 4 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Feb 25, 2020, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2020, 1:55 AM MST (08:55 UTC)
In effect from
Feb 25, 2020, 12:00 PM MST
Expired
Feb 25, 2020, 6:00 PM MST
In force
6 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Lincoln County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 8.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3082 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WWUS84 KEPZ 250855
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
155 AM MST Tue Feb 25 2020

A strong surface cold front is pushing down from the north 
this morning. A tight surface gradient will increase wind speeds 
today as the cold and dry airmass tracks south. Strongest winds 
will be within the Rio Grande valley, Tularosa Basin, and areas of
Hudspeth county. Behind the cold front is very dry air, which 
paired with the strong winds will create Red Flag conditions. 
Fuels in these areas of interest are also dry. 

After 6 pm tonight winds will gradually veer east, with speeds 
calming down considerably. 


NMZ112-TXZ055-056-260100-
/O.NEW.KEPZ.FW.W.0001.200225T1900Z-200226T0100Z/
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
155 AM MST Tue Feb 25 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MST THIS
EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 
055, 056, AND 112...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from noon today to
6 PM MST this evening. 

* AFFECTED AREA...Fire weather zone 112.Fire weather zone 
  055.Fire weather zone 056. 

* WIND...North 25 to 30 mph with gusts up to 40 mph.

* HUMIDITY... 9 to 12 percent in the lowlands. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
ED

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Feb 24, 10:17 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Feb 24, 10:17 PM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1017 PM MST Mon Feb 24 2020

...UPDATED AVIATION...

.AVIATION...06Z TAF CYCLE
VFR and SKC conditions expected through the TAF period. The only
clouds to speak of will be the potential for some mid-level clouds
on the eastern slopes of the Sacramento Mountains during the
afternoon. Windy conditions will once again be the main story as
winds become northerly/northwesterly and gradually increase
overnight behind a passing cold front. Expecting sustained winds
to peak around 22-28kts at all terminals with gusts to 30-35kts
generally between 15z and 26/02z. Currently think that KTCS and
KDMN will see the strongest winds. An AWW is out for KELP from 17z
through 02z. Winds should begin to diminish after sunset.

&&

.PREV DISCUSSION...327 PM MST Mon Feb 24 2020...

.SYNOPSIS...
Expect dry conditions this week, with a few temperatures swings.
A cold front moves through Tuesday, bringing gusty winds and
cooler temperatures. Wednesday's high will only reach into the
upper 40s. On Thursday, the cold airmass moves out of the area,
allowing the Borderland to start a gradual warm-up through the
weekend. Highs on Friday will finally reach near-seasonal
averages. Saturday looks perfect for late-February thanks to light
wind and lowland highs in the 70s. Sunday will be breezy as our
next storm system approaches the region. Regardless, lowland highs
should still reach into the 70s. The potential for precipitation
returns Sunday night and Monday.

&&

.DISCUSSION...
.SHORT TERM...Tonight through Tomorrow...

Clear with temperatures in the 30s across the lowlands tonight and
20s in area mountains. Winds will be elevated at times but for the
most part sub-breezy. The first push of dry air will arrive by
the late overnight hours as the winds shift more northerly. A
reinforcing push of even drier air and gusty conditions from the N
to NNW will accompany the side door cold front during the late
morning to midday hours. The main concern is this frontal boundary
may overperform and produce higher wind speeds than modeled which
could put some locations near low-end wind advisory criteria
(mainly southern Otero, east El Paso, and Hudspeth counties). The
gustiest area looks to be across southern Otero, eastern El Paso,
and Hudspeth counties, flirting with 25-30 mph sustained winds and
gusts in the 35-40 mph range (perhaps reaching 45 mph). However,
as the winds funnel down from the north, portions of the Tularosa
Basin and from TorC down towards Las Cruces will turn gusty as
well. This strong push of chilly air will stifle temperatures
during the afternoon hours Tuesday. Recent NAM and last evening's
ECM MOS guidance lower high temperatures a few degrees and given
the strength of the winds/advection and the recent slight
overperforming nature of the side/backdoor cold fronts across the
region, decided to side with this possible evolution and peel back
high temperatures ~1-3 degrees.

&&

.LONG TERM...Tuesday night through Monday...

Wind will stay elevated through the night Tuesday, especially in
our SE zones and west facing slopes. However, with high pressure
moving in to the area, wind will decrease by Wednesday morning. A
cooler and much drier airmass will be in place, causing
subfreezing low temperatures region-wide.

This cool airmass will stick around Wednesday, with high
temperatures only reaching the upper 40s in the lowlands, despite
full sunshine and overall light wind. The exception being SW
Hidalgo County where the pressure gradient will remain a bit
increased through Wednesday afternoon. Expect one last cool night
Wednesday night/Thursday morning with lowland temperatures
near/below freezing before this cold airmass finally moves away.

As upper level ridging builds into the Western U.S. through the
weekend, we'll experience a gradual warm-up starting Thursday,
lasting through the weekend. The Borderland will see near normal
temperatures on Friday. Saturday looks like a perfect late-
February day with lowland highs in the 70s with light wind. Our
next weather maker will approach the region on Sunday, causing
breezy to windy conditions despite high temperatures in the 70s.

Model differences exist on the timing of our next system. Global
models bring a closed low through southern CA on Sunday night,
before approaching the region. The ECMWF starts precipitation
Sunday night in our NW zones before overspreading the forecast
area on Monday. The GFS is about 24 hours slower, starting
precipitation on Monday night. Lots of model runs to go, but for
now it looks like a wet start to the week.

&&

.FIRE WEATHER...
Elevated fire weather concerns expected everywhere for Tuesday with
times at or near Red Flag criteria across eastern portions of the
area.

Gusty winds and dry air will accompany a frontal passage on Tuesday.
Relative humidity will drop near and below 15% by and after 20Z with
20ft winds exceeding 17KTs sustained and gusts approaching or
exceeding 30KTs. Given the observed fire danger for yesterday (Feb
23 with High across El Paso and vicinity) and the forecast for today
(High across El Paso, vicinity, and points east and north) currently
expecting times of Red Flag conditions between 20-00Z Tuesday.
Locations will mainly be across El Paso, Hudspeth, and southern
Otero counties). Elsewhere, elevated fire concerns remain give the
combination of 20ft winds near 17KTs and min RH's falling to near or
below 15%. Wetter soils out west will keep Fire Danger closer to
moderate as opposed to near High farther east.

Besides fire weather concerns for Tuesday, no major weather expected
through this Saturday. Winds will be generally light to modest at
times with warming temperatures after a downright chilly Wednesday
(temps struggling to reach 50 degrees). Skies will remain mostly
clear through Thursday with times of clouds Friday through the
weekend. Sunday may start a period of windy and unsettled weather.

Vent rates will be Very Good to Excellent Tuesday (given the strong
winds), then drop to Poor to Fair Wed-Fri. Near Good ventilation
Saturday perhaps turning Excellent by Sunday. Min RH's will be near
or below 15% through Saturday. Luckily, data suggests winds will not
be much of an issue after Tuesday so Red Flag criteria should be
minimal. This will need to be watched throughout the week however.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 38  55  29  49 /   0   0   0   0
Sierra Blanca           34  54  23  45 /   0   0   0   0
Las Cruces              34  52  24  47 /   0   0   0   0
Alamogordo              34  51  22  47 /   0   0   0   0
Cloudcroft              23  27  11  30 /   0   0   0   0
Truth or Consequences   31  49  24  50 /   0   0   0   0
Silver City             32  48  23  45 /   0   0   0   0
Deming                  31  54  24  49 /   0   0   0   0
Lordsburg               33  57  25  49 /   0   0   0   0
West El Paso Metro      39  55  30  50 /   0   0   0   0
Dell City               32  56  22  50 /   0   0   0   0
Fort Hancock            36  59  26  52 /   0   0   0   0
Loma Linda              36  49  25  44 /   0   0   0   0
Fabens                  39  58  28  51 /   0   0   0   0
Santa Teresa            34  56  26  48 /   0   0   0   0
White Sands HQ          39  54  28  49 /   0   0   0   0
Jornada Range           32  52  23  47 /   0   0   0   0
Hatch                   32  53  23  50 /   0   0   0   0
Columbus                38  58  28  50 /   0   0   0   0
Orogrande               34  51  24  47 /   0   0   0   0
Mayhill                 27  37  15  44 /   0   0   0   0
Mescalero               25  35  14  40 /   0   0   0   0
Timberon                24  37  13  38 /   0   0   0   0
Winston                 29  43  20  46 /   0   0   0   0
Hillsboro               29  49  21  49 /   0   0   0   0
Spaceport               29  50  21  48 /   0   0   0   0
Lake Roberts            26  44  18  49 /   0   0   0   0
Hurley                  29  49  21  45 /   0   0   0   0
Cliff                   26  53  19  53 /   0   0   0   0
Mule Creek              29  49  23  49 /   0   0   0   0
Faywood                 31  52  22  46 /   0   0   0   0
Animas                  34  58  26  51 /   0   0   0   0
Hachita                 31  58  23  50 /   0   0   0   0
Antelope Wells          35  60  26  52 /   0   0   0   0
Cloverdale              36  57  29  48 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

32-Pegram/35-Delizio/33-Reynolds
Hazardous weather outlook, Feb 24, 5:22 AM MST, 20 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
522 AM MST Mon Feb 24 2020

NMZ401>417-TXZ418>424-251230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
522 AM MST Mon Feb 24 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.